top of page
Search

When OTC drugs meet antipsychotics: Cautions and interactions

While antipsychotic prescriptions are common, balancing the potential benefits and harms of this class of drug is nuanced, especially when factoring in side effects and possible interactions with other products (prescribed or otherwise). Yet, you are the primary point of contact for patients who enter the pharmacy looking for answers.


Prescribing in psychiatry often uses high doses and polypharmacy to manage challenging conditions and is associated with persistent side effects and ongoing risks.1 Because of this, it’s very important to consider interactions and cautions when adding an OTC product into the mix. Although, it isn’t necessarily front of mind when you’re chatting to a patient in real time, even if they present with what could be considered side effects.


There’s no denying that you want to support your patients in taking their medicines as prescribed. However, numerous factors at play make long-term adherence challenging for this patient demographic, many of which are beyond your control. For example, apathy or disorganization may not be something you can easily help patients overcome, despite it being relatively common among those who are prescribed antipsychotics.

Though patients with mental health conditions do seek input from pharmacists regarding medication choices, unfortunately, many don’t fully trust pharmacy staff to provide such education.2 Since patients may seek your advice directly or indirectly, developing trust is essential.

It's not easy to have open conversations about mental health issues, psychiatric history, and treatments in the pharmacy due to the sensitive nature of these conditions. Many patients don’t want to disclose personal information in a public environment, and you may fear causing distress in your vulnerable patients.2


In addition, it takes care to navigate discussions in the pharmacy without contradicting prescribers’ advice or adding to patient confusion. Prescribing in psychiatry commonly falls outside of guideline recommendations and there is a large variation in doses of antipsychotics across indications.1 But there are some things you can do to help patients taking antipsychotics manage common adverse effects, such as disturbed sleep or those related to anticholinergic effects.


Patients may seek calmative agents and sleep aids to combat the common antipsychotic side effects of akathisia and insomnia.3,4 You can educate patients about alternative management strategies, such as sleep hygiene practices and iCBT, recommend a reduction in stimulants, like caffeine, and consider referring to a prescriber for a review of antipsychotic adverse effects.5 Make sure patients understand that caution is advised when combining products that contain sedating antihistamines — e.g. diphenhydramine or doxylamine — with antipsychotics.6 This increases the risk or severity of CNS depression, and patients could experience additive sedative effects, including confusion and impairment of memory and concentration.6,7 You can also caution patients about the dangers of accessing sedating medicines from illicit sources and the risks of combining sedatives with alcohol.7


Sedation and drowsiness themselves are common side effects of antipsychotics.3,4 To manage these effects, patients may seek OTC products and advice from a pharmacist. There are some practical solutions for your patients to reduce the sedative effects of antipsychotics, such as behavioural strategies or adjustment of the medicine dose or timing.4 Collaborate with the prescriber for these medication changes. Patients with clear signs of CNS depression should be referred for medical attention straight away.8 Stimulants, such as caffeine, are known to worsen psychosis and anxiety and may lead to agitation and emotional lability.9 Therefore, caution patients who are consuming large doses of stimulants and support them in reducing these slowly.


Another common interaction involves combining medicines with anticholinergic effects. Patients frequently purchase medications that produce synergistic anticholinergic side effects with antipsychotics.10 These include sedating antihistamines in cough and cold remedies, travel sickness products, sleep aids, and (to a lesser extent) some non-sedating antihistamines and antispasmodics, such as loperamide.10,11 Anticholinergic effects include excessive drowsiness, confusion and disorientation, blurred vision, urinary retention, constipation, flushed skin, and tachycardia.11 Sedating antihistamines are a frequent source of accidental anticholinergic drug overdose, and toxicity is possible with routine doses.12 Severe gastrointestinal adverse reactions related to hypomotility can occur, particularly with clozapine, and medical intervention is important to consider if you suspect this serious condition.4 You may be able to identify ways to reduce anticholinergic load, as well as provide advice and alternative options to help patients experiencing anticholinergic effects.13 You can also refer patients to their doctor for assessment.


Patients may seek your advice regarding other side effects of antipsychotics and how they can manage them with OTC products. This includes patients trying to manage significant weight gain or looking for skincare products when they experience photosensitivity. Developing trust with your patients will help them take your advice on how to manage these conditions as well.


The pharmacy can be a safe space for patients to seek help with balancing the benefits and harms of their medicines. Take on opportunities to openly discuss patients’ concerns and provide contextualized information about side effects and interactions with antipsychotics and common OTC medicines.


References


1. Hu J, McMillan SS, Theodoros T, et al. Psychotropic medication use in people living with severe and persistent mental illness in the Australian community: a cross-sectional study. BMC Psychiatry. 2022;22(1). doi:10.1186/s12888-022-04324-0

2. Fejzic J, Knox K, Hattingh HL, Mey A, McConnell D, Wheeler AJ. Australian mental health consumers and carers expect more health management information from community pharmacy. International Journal of Pharmacy Practice. 2017;25(6):454-462. doi:10.1111/ijpp.12356

3. Valencia Carlo YE, Saracco-Alvarez RA, Valencia Carlo VA, Vázquez Vega D, Natera Rey G, Escamilla Orozco RI. Adverse effects of antipsychotics on sleep in patients with schizophrenia. Systematic review and meta-analysis. Front Psychiatry. 2023;14. doi:10.3389/fpsyt.2023.1189768

4. Stroup TS, Gray N. Management of common adverse effects of antipsychotic medications. World Psychiatry. 2018;17(3):341-356. doi:10.1002/wps.20567

5. Kasbekar R, Ambizas E. Helping people manage insomnia. US Pharm. 2022;47(1):4-121.

6. ASHP. Diphenhydramine (Monograph). Oct 3, 2022. Available at: https://www.drugs.com/monograph/diphenhydramine.html#interactions. Accessed July 21, 2023.

7. Drugs.com. Antipsychotic Medications and Alcohol Interactions. Feb 24, 2022. Available at: https://www.drugs.com/article/antipsychotic-medications-alcohol.html. Accessed Jul 21, 2023.

8. Huizen J, Legg T. What is central nervous system (CNS) depression? Feb 15, 2023. Available at: https://www.medicalnewstoday.com/articles/314790. Accessed Jul 21, 2023.

9. Taylor D, Paton C, Kapur S. The Maudsley Prescribing Guidelines in Psychiatry. 11th ed. Chichester, West Sussex. Wiley-Blackwell; 2012.

10. King R, Rabino S. ACB Calculator. Available at: https://www.acbcalc.com/. Accessed Jul 21, 2023.

11. Currie J, Trimble J. What you need to know about anticholinergic medications. Canadian Medication Appropriateness and Deprescribing Network. Jun 5, 2020. Available at: https://www.deprescribingnetwork.ca/blog/anticholinergic-medications. Accessed Jul 21, 2023.

12. Broderick ED, Metheny H, Crosby B. Anticholinergic Toxicity. StatPearls. Apr 30, 2023. Available at: https://www.ncbi.nlm.nih.gov/books/NBK534798/. Accessed Jul 21, 2023.

13. Medsafe New Zealand Medicines and Medical Devices Safety Authority. Anticholinergic burden – a cause of adverse reactions for older patients. Prescriber Update. June 4 2020;41(2):35-36.




11 views0 comments

Comments


bottom of page